Alert archive / Indiana / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 247, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 22, 2011, 4:01 PM EDT for Crawford County, Orange County, Washington County, Indiana. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2011, 4:01 PM EDT (20:01 UTC)
- Expired
- May 22, 2011, 4:30 PM EDT
- In force
- 29 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Crawford County, IN, Orange County, IN, Washington County, IN
The radar
The Louisville radar (KLVX), 59 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 4:05 PM EDT | HAIL 0.5 | English, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 2:18 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.0 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 460 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 720 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
968
WUUS53 KLMK 222001
SVRLMK
INC025-117-175-222030-
/O.NEW.KLMK.SV.W.0247.110522T2001Z-110522T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
401 PM EDT SUN MAY 22 2011
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CRAWFORD COUNTY IN SOUTH CENTRAL INDIANA...
SOUTHEASTERN ORANGE COUNTY IN SOUTH CENTRAL INDIANA...
SOUTHWESTERN WASHINGTON COUNTY IN SOUTH CENTRAL INDIANA...
* UNTIL 430 PM EDT
* AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR BROWNSTOWN...MOVING
NORTHEAST AT 35 MPH. NICKEL SIZE HAIL MAY ALSO ACCOMPANY THESE
DAMAGING WINDS.
* THE SEVERE THUNDERSTORM WILL ALSO IMPACT...
ENGLISH...
BACON AND MARENGO...
VALEENE AND PINE VALLEY...
TROTTER CROSSING AND CHAMBERSBURG...
REGO AND HARDINSBURG...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT DAMAGING WINDS...LARGE HAIL...OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3842 8621 3841 8622 3842 8626 3840 8627
3839 8626 3823 8650 3836 8666 3858 8641
TIME...MOT...LOC 2001Z 225DEG 24KT 3836 8650
WIND...HAIL 60MPH 0.88IN
$$
MP2 follow-up statements
633
WWUS53 KLMK 222008
SVSLMK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
408 PM EDT SUN MAY 22 2011
INC175-222018-
/O.CAN.KLMK.SV.W.0247.000000T0000Z-110522T2030Z/
WASHINGTON IN-
408 PM EDT SUN MAY 22 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WASHINGTON COUNTY
IS CANCELLED...
TO REPORT DAMAGING WINDS...LARGE HAIL...OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.
LAT...LON 3850 8631 3842 8631 3829 8649 3839 8662
3858 8641
TIME...MOT...LOC 2008Z 225DEG 24KT 3839 8646
$$
INC025-117-222030-
/O.CON.KLMK.SV.W.0247.000000T0000Z-110522T2030Z/
ORANGE IN-CRAWFORD IN-
408 PM EDT SUN MAY 22 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR NORTHERN CRAWFORD AND SOUTHEASTERN ORANGE COUNTIES...
AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BROWNSTOWN...MOVING
NORTHEAST AT 35 MPH. NICKEL SIZE HAIL HAS BEEN REPORTED WITH THIS
STORM.
* THE SEVERE THUNDERSTORM WILL ALSO IMPACT...
ENGLISH...
PINE VALLEY AND YOUNGS CREEK...
VALEENE...
CHAMBERSBURG...
REGO AND TROTTER CROSSING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT DAMAGING WINDS...LARGE HAIL...OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3850 8631 3842 8631 3829 8649 3839 8662
3858 8641
TIME...MOT...LOC 2008Z 225DEG 24KT 3839 8646
WIND...HAIL 60MPH 0.88IN
$$
MP238
WWUS53 KLMK 222025
SVSLMK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
425 PM EDT SUN MAY 22 2011
INC025-117-222035-
/O.EXP.KLMK.SV.W.0247.000000T0000Z-110522T2030Z/
ORANGE IN-CRAWFORD IN-
425 PM EDT SUN MAY 22 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CRAWFORD AND
SOUTHEASTERN ORANGE COUNTIES WILL EXPIRE AT 430 PM EDT...
THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED AND ARE NO LONGER
SEVERE. HOWEVER STRONG STORMS REMAIN IN THE AREA. THESE ARE CAPABLE
OF PRODUCING PERIODS OF HEAVY RAIN...DANGEROUS LIGHTNING...AND GUSTY
WINDS UP TO 50 MPH.
TO REPORT DAMAGING WINDS...LARGE HAIL...OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.
LAT...LON 3850 8631 3842 8631 3829 8649 3839 8662
3858 8641
TIME...MOT...LOC 2025Z 225DEG 24KT 3847 8636
$$
MPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:49 PM EDT, 1 hour 12 minutes earlier.
Area forecast discussion, May 22, 2:49 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 249 PM EDT SUN MAY 22 2011 .SHORT TERM (TONIGHT AND MONDAY)... THE MAIN CONCERN IN THE NEAR TERM IS THE POTENTIAL FOR SEVERE WEATHER THIS AFTERNOON AND EVENING. TEMPERATURES HAVE WARMED INTO THE MID TO UPPER 80S WITH DEWPOINTS IN THE MID TO UPPER 60S. A WEAK SHORTWAVE IS ALSO ROUNDING THE BASE OF THE UPPER TROUGH. THIS HAS LED TO AN UNSTABLE ATMOSPHERE WITH CAPE VALUES OF 2000+ J/KG THIS AFTERNOON. THUNDERSTORMS HAVE DEVELOPED ACROSS SOUTHWESTERN PORTIONS OF THE FORECAST AREA AND WILL TRACK NORTHEAST WITH SCATTERED THUNDERSTORM DEVELOPMENT ACROSS THE ENTIRE AREA LIKELY. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED THIS AFTERNOON THROUGH 01Z FOR THE ENTIRE FORECAST AREA. THE MAIN CONCERN WITH STORMS WILL BE DAMAGING WIND GUSTS. LARGE HAIL WILL BE POSSIBLE AS WELL IN THE STRONGEST STORMS. THESE STORMS SHOULD WEAKEN QUITE A BIT AFTER SUNDOWN AND IT IS POSSIBLE WE WILL SEE A BREAK IN PRECIPITATION LATE THIS EVENING. HOWEVER IT LOOKS LIKE ANOTHER ROUND OF STORMS WILL MOVE IN AFTER MIDNIGHT TONIGHT AS ANOTHER SHORTWAVE ROUNDS THE UPPER LEVEL LOW. THE UPPER LEVEL LOW WILL CROSS THE GREAT LAKES THROUGH TOMORROW AND A FRONT WILL MOVE SOUTH INTO NORTHERN INDIANA. MID LEVEL LAPSE RATES WILL INCREASE WITH THE ATMOSPHERE BECOMING RATHER UNSTABLE. THE CHANCE FOR SEVERE STORMS WILL CONTINUE TOMORROW ACROSS THE AREA WITH DAMAGING WINDS BEING THE GREATEST THREAT. WITH SUSTAINED SOUTHERLY FLOW TEMPERATURES THROUGH THE SHORT TERM WILL CONTINUE TO BE WARMER THAN NORMAL FOR THIS TIME OF YEAR. LOWS TONIGHT WILL BE IN THE MID TO UPPER 60S WITH HIGHS TOMORROW TOPPING OUT IN THE MID TO UPPER 80S ONCE AGAIN. .LONG TERM (MONDAY NIGHT - SUNDAY)... PERIODS OF SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED THRU FRIDAY UNTIL COLD FROPA FRI NIGHT OR SAT...AFTERWARD...POST FRONTAL SHOWERS ASSOCIATED WITH AN UPPER LOW. OBVIOUSLY...WITH THIS FORECAST... WE ARE THROWING OUT THE LATE WEEK/WEEKEND PROGS FROM THE GFS AND LEANING TOWARD THE OPS EURO/ENSEMBLES. PERSISTENT SUMMER-LIKE TEMPERATURES WILL CONTINUE THRU AT LEAST WED WITH A COOLING TREND INTO THE WEEKEND AS AN UPPER LEVEL LOW WOBBLES IN FROM THE MIDWEST. MOIST AIRMASS WILL REMAIN IN PLACE WITH PRECIPITABLE WATERS ABOVE NORMAL. EXPECT MULTIPLE SHORTWAVES TO CROSS REGION IN BROAD SOUTHWESTERLY FLOW AHEAD OF UPPER LOW/TROF FORECAST TO REACH THE CENTRAL PLAINS/MID MS VLY WED/THU. IT APPEARS THERE WILL BE A MAX IN ACTIVITY MON NGT/TUE AHEAD OF A SHORT WAVE TROF...A BIT OF A LULL LATE TUE THRU EARLY WED AS A SHORT WAVE RIDGE MOVES OVERHEAD AND INCREASING COVERAGE WED NIGHT AND THU AS AFOREMENTIONED LOW/TROF APPROACH. AFOREMENTIONED SECOND UPPER LOW EXPECTED TO SETTLE INTO THE LOWER OH VLY SAT NIGHT...LIKELY RESULTING IN A SHOWERY/COOL WEEKEND. OVERALL RAINFALL TOTALS THRU FRIDAY WILL RANGE FROM 1-3 INCHES WITH ISOLATED HIGHER AMOUNTS...WITH THE HIGHER TOTALS ACROSS SOUTHWEST INDIANA AND THE LOWEST ACROSS OUR SERN FORECAST AREA (LAKE CUMBERLAND REGION). && .AVIATION (18Z TAF ISSUANCE)... MULTIPLE WAVES OF ENERGY WILL ROTATE AROUND AN UPPER LEVEL LOW WHICH WILL TRACK FROM SRN MN ACROSS THE GREAT LAKES THROUGH THE TAF PERIOD. THE MAIN CHALLENGE THIS WILL POSE IS FOR THE FORECASTING OF PERIODS OF SHOWERS AND STORMS THAT MAY IMPACT THE TERMINALS. THE GENERAL CONSENSUS AMONG THE MODELS IS THAT SCATTERED STORMS WILL DEVELOP AND MOVE ACROSS CENTRAL KENTUCKY THIS AFTERNOON. WITH THE SCATTERED NATURE OF THESE STORMS WILL MENTION ONLY A CB GROUP AT SDF AND LEX AS CERTAINTY OF STORM DEVELOPMENT IN THE VICINITY OF THE TERMINAL IS NOT VERY HIGH. WITH STORMS ALREADY DEVELOPING NEARER TO BWG WILL MENTION VCTS THERE. IT LOOKS LIKE THERE WILL BE A BREAK IN PRECIPITATION THIS EVENING BEFORE STORMS DEVELOP AGAIN AFTER MIDNIGHT. IN GENERAL FLYING CONDITIONS WILL BE VFR OUTSIDE OF ANY THUNDERSTORMS. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && SHORT TERM........EER LONG TERM.........DK/11 AVIATION..........EER
Hazardous weather outlook, May 22, 3:03 PM EDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 303 PM EDT SUN MAY 22 2011 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-231915- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 303 PM EDT SUN MAY 22 2011 /203 PM CDT SUN MAY 22 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL CONTINUE OFF AN ON THIS AFTERNOON AND TONIGHT. ALL THUNDERSTORMS WILL HAVE HEAVY RAINFALL AND DANGEROUS LIGHTNING. SOME THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE STRONG TO SEVERE WITH DAMAGING WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH WEDNESDAY. THE MAIN THREAT WILL BE HEAVY RAINFALL AND DANGEROUS LIGHTNING...THOUGH A FEW STORMS MAY BECOME STRONG TO SEVERE PRODUCING DAMAGING WINDS. MORE ORGANIZED THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND FRIDAY AS A STORM SYSTEM TRACKS ACROSS THE OHIO VALLEY. SOME OF THESE STORMS COULD PRODUCE STRONG GUSTY WINDS AS WELL AS HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY STRONG WIND GUSTS...WIND DAMAGE...AND HAIL OVER THE NEXT FEW DAYS TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE. EER/DK
In the hours before
Local storm report, May 22, 3:51 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
351 PM EDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM NON-TSTM WND GST 3 N COLUMBIA 37.14N 85.31W
05/22/2011 M58 MPH ADAIR KY MESONET
&&
EVENT NUMBER LMK1100737
SZAPPANOSLocal storm report, May 22, 3:54 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
354 PM EDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM TSTM WND DMG CANNELTON 37.91N 86.74W
05/22/2011 PERRY IN LAW ENFORCEMENT
TREES DOWN.
&&
EVENT NUMBER LMK1100738
SZAPPANOSLocal storm report, May 22, 3:55 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
355 PM EDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND GST 3 N COLUMBIA 37.14N 85.31W
05/22/2011 M58 MPH ADAIR KY MESONET
&&
CORRECTED EVENT
EVENT NUMBER LMK1100737
SZAPPANOSLocal storm report, May 22, 3:57 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
357 PM EDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND GST 6 E MUNFORDVILLE 37.28N 85.79W
05/22/2011 M70 MPH HART KY MESONET
&&
EVENT NUMBER LMK1100739
SZAPPANOSLocal storm report, May 22, 3:58 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
358 PM EDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG RUSSELL SPRINGS 37.05N 85.08W
05/22/2011 RUSSELL KY LAW ENFORCEMENT
NUMEROUS TREES DOWN IN THE CITY.
&&
EVENT NUMBER LMK1100740
SZAPPANOSLocal storm report, May 22, 4:01 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
401 PM EDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL ENGLISH 38.33N 86.46W
05/22/2011 M0.88 INCH CRAWFORD IN TRAINED SPOTTER
&&
EVENT NUMBER LMK1100741
SZAPPANOSThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 3:44 AM EDT | Dense Fog Advisory | LMK | Clark, Crawford, Dubois, Floyd, Harrison, Jefferson and 4 more | 6 hr |
| May 22, 3:00 PM EDT | Severe Thunderstorm Warning | LMK | Perry | 30 min |
| May 22, 3:29 PM EDT | Severe Thunderstorm Warning | LMK | Crawford, Harrison, Perry | 31 min |
| May 22, 3:49 PM EDT | Special Weather Statement | LMK | Crawford | 26 min |
| May 22, 4:35 PM EDT | Special Weather Statement | LMK | Crawford | 40 min |
| May 22, 4:37 PM EDT | Special Weather Statement | LMK | Scott | 38 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.